Oklahoma, 2017Flooding in Oklahoma, May 11 to 14, 2017
May 11 to 14, 2017 · NWS TSA · 3 events in 2 counties and zones
Several rounds of thunderstorms on the 11th and 12th resulted in widespread heavy rainfall across much of northeastern Oklahoma. Much of the area along and north of I-44 received between three and six inches of rain during this period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms on the 11th and 12th resulted in widespread heavy rainfall across much of northeastern Oklahoma. Much of the area along and north of I-44 received between three and six inches of rain during this period. The excessive rain resulted in moderate flooding of the Caney River at Collinsville, Bird Creek at Sperry, and the Neosho River at Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 10:29 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 11, 10:29 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
1129 PM CDT Thu May 11 2017
.DISCUSSION...
The 06Z TAF discussion is included below.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR flight conditions are expected to either be prevailing or
become prevailing tonight behind a cold front. Brief periods of
light rain or showers will be possible as an upper low spins
overhead. Winds will pick up out of the north on Friday behind the
front, with gusts to near 20 kts possible at some sites. Improving
conditions are expected on Friday, with skies clearing by evening
and winds becoming light.
Lacy
&&
.PREV DISCUSSION... /Issued 953 PM CDT Thu May 11 2017/
DISCUSSION...
Convective line extends from northwest Arkansas through southeast
Oklahoma. Overall trends indicate that storms have been weakening
and the flash flood watch will be allowed to expire at 10PM.
Upper low is now over central OK and we are still expecting some
wrap around showers/embedded thunder as the low moves east
overnight.
Updated products have been sent.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 75 51 79 / 40 20 0 0
FSM 62 75 53 80 / 70 50 0 0
MLC 60 73 52 79 / 50 20 0 0
BVO 58 74 46 79 / 40 10 0 0
FYV 58 71 46 76 / 70 50 0 0
BYV 58 70 49 76 / 80 50 0 0
MKO 59 73 51 79 / 50 30 0 0
MIO 59 73 49 78 / 50 20 0 0
F10 59 73 51 78 / 50 20 0 0
HHW 61 74 54 80 / 60 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION...30
Hazardous weather outlook, May 11, 10:49 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1149 PM CDT Thu May 11 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-121015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1149 PM CDT Thu May 11 2017
...Severe weather expected this afternoon with very large hail and
damaging winds likely...
...Flash flood watch in effect for NE OK/NW AR through 10 PM...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and tonight.
TORNADO.
RISK...Limited.
AREA...Northeastern Oklahoma and Northwest Arkansas.
ONSET...early to mid afternoon.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...early to mid afternoon.
AREA AT GREATEST RISK...Northeast Oklahoma and northwest
Arkansas.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This afternoon through the evening hours.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...This Afternoon through the evening hours.
DISCUSSION...Strong to severe thunderstorms are expected to rapidly
develop this afternoon across much of eastern Oklahoma and northwest
Arkansas. Very large hail to the size of baseballs and damaging
winds will be possible, especially with any supercells that
initially develop. Although low level winds are expected to remain
light, a limited tornado threat will exists given the very unstable
air-mass in place.
Additionally...soils remain saturated across much of northeast
Oklahoma from recent rainfall. Locally heavy rain will be likely in
the stronger storms this afternoon into the evening hours. 1 to 3
inches of rainfall is expected and locally 4 inches possible. Any
additional rainfall will likely lead to excessive runoff.
The risk for severe weather will diminish by mid to late evening as
the front begins to shift east. A few thunderstorms could persist
into the overnight hours...especially across northeast Oklahoma and
northwest Arkansas before the upper low clears the area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY Through MONDAY...No Hazards.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION... Cooler and settled conditions will settle
across the area from west to east on Friday. Warmer temperatures are
expected through the weekend and will continue into at least the
first part of next week. Thunderstorm chances will be on the
increase once again in the Tuesday and Wednesday as an upper system
to the northwest begins to impact the region.
weather.gov/tulsa Contains additional information.In the hours before
Special weather statement, May 11, 7:02 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
802 PM CDT THU MAY 11 2017
OKZ068-069-120130-
Adair OK-Cherokee OK-
802 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR AND CENTRAL
CHEROKEE COUNTIES UNTIL 830 PM CDT...
At 802 PM CDT, a strong thunderstorm was located 3 miles south of
Hulbert, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Tahlequah... Hulbert...
Eldon... Proctor...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern and east central Oklahoma.
LAT...LON 3585 9467 3578 9513 3581 9513 3581 9518
3595 9523 3611 9476
TIME...MOT...LOC 0102Z 253DEG 29KT 3589 9512Local storm report, May 11, 7:07 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL GROVE 36.59N 94.77W
05/11/2017 E0.88 INCH DELAWARE OK PUBLIC
&&
JDSSpecial weather statement, May 11, 7:08 PM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
808 PM CDT THU MAY 11 2017
ARZ001-OKZ063-120145-
Benton AR-Delaware OK-
808 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
SOUTHEASTERN DELAWARE COUNTIES UNTIL 845 PM CDT...
At 808 PM CDT, a strong thunderstorm was located near Colcord, moving
east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations in or near the path include...
Siloam Springs... Gentry...
Gravette... Decatur...
Colcord... Highfill...
Springtown... Maysville...
Centerton... Sulphur Springs...
Fairmount... Lake Eucha State Park...
Rocky Comfort... Cherokee City...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Arkansas...and northeastern Oklahoma.
LAT...LON 3622 9429 3618 9477 3640 9478 3650 9445
3650 9435
TIME...MOT...LOC 0108Z 249DEG 28KT 3630 9468
LacyLocal storm report, May 11, 7:27 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
827 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 W TAHLEQUAH 35.92N 95.02W
05/11/2017 E0.75 INCH CHEROKEE OK EMERGENCY MNGR
&&
JDSSpecial weather statement, May 11, 7:49 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
849 PM CDT THU MAY 11 2017
ARZ001-120215-
Benton AR-
849 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON COUNTY UNTIL 915
PM CDT...
At 848 PM CDT, a strong thunderstorm was located 4 miles southwest of
Hiwasse, moving east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations in or near the path include...
Rogers... Bentonville...
Bella Vista... Pea Ridge...
Gravette... Decatur...
Highfill... Garfield...
Gateway... Hiwasse...
Miller... Centerton...
Avoca... Hill Top...
Beaver Lake... Walnut Hill...
Vaughn... Larue...
This includes Interstate 49 near mile marker 84, and between mile
markers 86 and 93.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Arkansas.
LAT...LON 3628 9450 3643 9454 3650 9429 3650 9387
3639 9387 3639 9388 3638 9389 3638 9388
3637 9388 3637 9387 3635 9387
TIME...MOT...LOC 0148Z 265DEG 36KT 3638 9439
LacySpecial weather statement, May 11, 8:28 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
928 PM CDT THU MAY 11 2017
ARZ010-019-029-OKZ069-072-074-076-120315-
Sebastian AR-Washington AR-Crawford AR-Haskell OK-Adair OK-
Sequoyah OK-Le Flore OK-
928 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN...WESTERN
CRAWFORD...WESTERN WASHINGTON...EAST CENTRAL HASKELL...EASTERN
SEQUOYAH...EASTERN ADAIR AND NORTHEASTERN LE FLORE COUNTIES UNTIL
1015 PM CDT...
At 927 PM CDT, strong thunderstorms were located along a line
extending from Cincinnati to 7 miles northwest of Short to 6 miles
southwest of Gans. Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations in or near the path include...
Fort Smith... Fayetteville...
Van Buren... Sallisaw...
Stilwell... Cedarville...
Natural Dam... Farmington...
Prairie Grove... Pocola...
Muldrow... Roland...
West Fork... Lincoln...
Spiro... Arkoma...
Westville... Greenland...
Watts... Gans...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 5.
Interstate 40 in Oklahoma between mile markers 308 and 328.
Interstate 540 near mile marker 5.
Interstate 49 between mile markers 52 and 66, and between mile
markers 68 and 69.
LAT...LON 3563 9423 3515 9451 3526 9488 3567 9464
3611 9458 3611 9455 3610 9455 3610 9439
3612 9439 3614 9417
TIME...MOT...LOC 0227Z 277DEG 16KT 3603 9452 3567 9456 3532 9477
LacyFlood, Ottawa
- When
- May 11, 11:30 PM CST to May 14, 1:45 PM CST
- Where
- Ottawa County, 6.67 mi WNW of North Miami to 3.09 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.960, -94.990
The Neosho River near Commerce rose above its flood stage of 15 feet at 12:30 am CDT on May 12th. The river crested at 19.25 feet at 4:15 pm CDT on the 13th, resulting in moderate flooding. The river fell below flood stage at 2:45 pm CDT on the 14th.
Flood, Tulsa
- When
- May 12, 4:30 AM CST to May 13, 4:45 PM CST
- Where
- Tulsa County, 2.15 mi NNE of Collinsville to 2.66 mi NNE of Collinsville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.400, -95.820
The Caney River near Collinsville rose above its flood stage of 26 feet at 5:30 am CDT on May 12th. The river crested at 29.93 feet at 4:15 pm CDT on the 12th, resulting in moderate flooding. The river fell below flood stage at 5:45 pm CDT on the 13th.
Flood, Tulsa
- When
- May 12, 8:30 AM CST to May 13, 3:45 AM CST
- Where
- Tulsa County, 1.31 mi ENE of Turley to 2.17 mi ENE of Sperry
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.260, -95.950
Bird Creek near Sperry rose above its flood stage of 21 feet at 9:30 am CDT on May 12th. The river crested at 24.66 feet at 7:00 pm CDT on the 12th, resulting in moderate flooding. The river fell below flood stage at 4:45 am CDT on the 13th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 11, 2017$1.1 million · EF2 · 30 events
- Flash Flood and Hail in Puerto Rico, May 11, 2017$2.5 million · 0.25 in hail · 4 events
- Damaging Winds in North Carolina, May 11, 2017$177,000 · 50 kt wind · 16 events
- Damaging Winds and Lightning Strike in Texas, May 11 to 12, 2017$230,000 · 57 kt wind · 3 events
- Damaging Winds in Virginia, May 11, 2017$53,000 · 80 kt wind · 4 events
- Hail in Kentucky, May 11, 2017$50,000 · 1.75 in hail · 2 events
- Flash Flood in Missouri, May 11, 2017$50,000 · 1 event
- Hail and Damaging Winds in North Carolina, May 11, 2017$29,000 · 1 in hail · 8 events
- Flash Flood and Hail in Arkansas, May 11 to 12, 2017$21,000 · 4 in hail · 14 events
- Tornadoes in Louisiana, May 11, 2017$10,000 · EF1 · 2 events
- Tornado and Flash Flooding in Oklahoma, May 11, 2017$7,000 · 4.25 in hail · 23 events
- Flash Flood and Flooding in Kansas, May 11, 20171 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703467, 703462, 703465.